Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 31, 2021, 4:03 PM EDT for Hoke County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- Mar 31, 2021, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 104 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WWUS82 KILM 312003
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT Wed Mar 31 2021
NCZ087-312100-
Robeson NC-
403 PM EDT Wed Mar 31 2021
...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON COUNTY UNTIL 500 PM
EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wakulla, or over Red Springs, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Springs, Wakulla, Rex, Shannon, Parkton, Rennert and Lumber
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3489 7893 3487 7892 3486 7893
3484 7891 3473 7928 3481 7934 3484 7928
3483 7919 3495 7903
TIME...MOT...LOC 2003Z 241DEG 35KT 3481 7924
$$
IIIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 1:25 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 31, 1:25 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
125 PM EDT Wed Mar 31 2021
.SYNOPSIS...
Showers and thunderstorms are expected ahead of a strong cold
front that will cross the area early Thursday. Colder weather
will develop Thursday night and Friday night with some potential
for late night freezing temperatures. Temperatures will
gradually warm next week as high pressure spreads over the area.
&&
.UPDATE...
Forecast on track for very warm and humid day with increasing
clouds and chc of shwrs/tstms through this afternoon. Slight
risk (level 2 of 5) of svr still holds for much of inland areas
with timing closer to mid to late evening with mainly isolated
shwrs/tstms ahead of this line through the aftn, along sea
breeze and any boundaries that develop. Main threat will be
gusty winds. Temps will soar through the 70s to around 80 most
places away from beaches. Water temps warming past the 60 mark
will still make for a healthy and cool sea breeze this aftn. Marine
interests will see gusty S-SW winds and possibly some sea fog.
&&
.NEAR TERM /THROUGH THURSDAY/...
A warm and humid airmass continues to stream into the eastern
Carolinas straight out of Florida and the Bahamas. Dewpoints
currently around 60 should pop into the mid 60s later today. Areas
of low clouds and fog this morning should burn off between 10am-
noon, except for possibly along the beaches south of Cape Fear where
nearshore water temperatures remain the coldest.
Strong spring sunshine should boost inland temps to 80 degrees by
early afternoon, generating surface-based CAPE of 1000-1500 J/kg.
Reasonably steep mid-level lapse rates should help support lifted
indices down to -4. Model blends indicate a broken convective line
should advance eastward across the Carolinas, reaching our area by
mid-afternoon. Despite modest shear or wind speeds aloft today,
there is still a risk thunderstorms could produce damaging winds
along the I-95 corridor this afternoon and early this evening closer
to the coast. Bulk shear remains below 40 knots in virtually all
guidance, a key value associated with many of our synoptically-
driven severe weather events. SPC's terminology of 'marginal' and
'slight' risk appears adequate.
Behind this initial convective line, showers and embedded
thunderstorms should become widespread tonight with forecast PoPs
increasing to 80-90 percent. Activity should peak in coverage around
or just after midnight, then will decrease as the surface cold front
surges across the area between 3-7am Thursday. Post-frontal
northwest winds should immediately develop with gusts 25-30 mph
Thursday morning. Shower chances should ramp down quickly as drier
air builds in. Thursday's temperatures may only rise 5-10 degrees
from tonight's lows as cold advection offsets sunshine developing
during the afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Very cold airmass will be building into the region through the
period via a very deep albeit progressive mid level trough. At
the height of the cold air advection, 850mb temperatures will be
minus 12 decrees C or so. This will occur Friday. Continue to
support the idea of actual lows being somewhat above guidance
(although some products are trending in that direction) Friday
morning with the strong winds. Surface high pressure will build
basically overhead Saturday morning with the chances increasing
of a damaging freeze. Obviously cold mornings and the highs more
representative of January than early April.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
The pattern seems to have shifted a bit with this cycle
of guidance with more of a northwest flow persisting with mid level
ridging building a bit later. However there continues to be no
indication of pops through the period. The aforementioned shift
warrants a slight trend downward in temperatures moreso early.
Readings will be slightly below climatology early then slowly
trending to slightly above by the middle part of next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cumulus deck has popped up this afternoon. Ceilings currently vary
between the lower thresholds of VFR to the upper thresholds of MVFR,
due to a cumulus deck that has popped up over the area ahead of an
approaching cold front. Small showers have already initiated ahead
of the seabreeze. Between discrete cells ahead of the line and the
line itself, KFLO and KLBT have the best chance of having storms and
flight restrictions between 21-03Z. KILM, KCRE, and KMYR have the
best chance generally between 00-06Z. Sea fog is possible at KCRE
during the overnight hours. However, it should dissipate after the
front passes, because SSW winds will turn to the NW. Skies begin to
clear out inland early Thursday morning, while MVFR restrictions may
continue for the coast until mid-morning. Tightened pressure
gradient puts the NW winds at 10-15kts with gusts up to 25kts after
frontal passage.
Extended Outlook...Breezy conditions are expected Thursday and
Friday afternoons after the cold front passes. Otherwise, VFR.
&&
.MARINE...
Through Thursday: Southerly winds will continue to transport
humid air northward across the Carolinas, leading to areas of
sea fog today. Nearshore water temperatures have recently warmed
by several degrees with lower 60s now reported from many
locations. This warmer ocean surface may prevent widespread
visibility below one mile from developing. Model blends indicate
a 20-30 percent chance of <1 mile visibility south of Cape Fear
through this afternoon, increasing to 30-50 percent tonight.
Our forecast will continue to mention areas of fog lasting into
this evening with visibility 1-3 miles.
Showers and embedded thunderstorms are expected to develop in
advance of a cold front moving eastward across the Carolinas
tonight. Isolated showers this morning should become more widespread
this evening. The front will push offshore just before daybreak
Thursday, accompanied by a rapid increase in northwest winds to 20-
25 knots. A Small Craft Advisory is being issued with this forecast
starting at 6 am Thursday.
Thursday Night through Sunday: Winds have trended downward
slightly for early in the period when Small Craft conditions
remain possible. I still have some concern with gusts to Gale
criteria considering the magnitude of cold air advection
however. By the weekend winds acquire more of a northeasterly
direction with speeds dropping from 15-20 knots Saturday to ten
knots or less Sunday Significant seas will follow a similar
progression downward with 3-6 feet Friday to 2-4 feet Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 AM to 3 PM EDT Thursday for AMZ250-
252-254-256.
&&
SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...TRA/SHKHazardous weather outlook, Mar 31, 4:14 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 414 AM EDT Wed Mar 31 2021 AMZ250-252-254-256-010815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 414 AM EDT Wed Mar 31 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 3 PM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Sea fog could become locally dense and reduce visibility below one mile today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions could continue into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105>110-SCZ054-056-010815- Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick-Coastal Horry-Coastal Georgetown- 414 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Freezing temperatures could damage sensitive vegetation Thursday night, or more likely Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-010815- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 414 AM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon or early this evening. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Freezing temperatures could damage sensitive vegetation Thursday night, or more likely Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, Mar 31, 2:24 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Wilmington NC 224 PM EDT Wed Mar 31 2021 NCZ099-109-SCZ058-059-311930- Inland Brunswick NC-Columbus NC-Northern Horry SC-Central Horry SC- 224 PM EDT Wed Mar 31 2021 ...STRONG THUNDERSTORM FOR WEST CENTRAL BRUNSWICK...SOUTH CENTRAL COLUMBUS AND CENTRAL HORRY COUNTIES UNTIL 330 PM EDT... At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over Hammond, or 11 miles northeast of Conway, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Loris, Bethel, Freeland, Nakina, Old Dock, Mollie, Bughill, Longwood, Hand, Nixonville, Longs, Hammond, Pireway, Ash, Dulah and Goretown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3379 7889 3394 7902 3424 7864 3402 7844 TIME...MOT...LOC 1824Z 232DEG 32KT 3392 7889 MCK
Special weather statement, Mar 31, 3:26 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
326 PM EDT Wed Mar 31 2021
NCZ096-099-105-312015-
Columbus NC-Bladen NC-Inland Pender NC-
326 PM EDT Wed Mar 31 2021
...STRONG THUNDERSTORM STATEMENT FOR WEST CENTRAL
PENDER...SOUTHEASTERN BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES
UNTIL 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whiteville, moving northeast at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Whiteville, Rowan, Lake Waccamaw, Carvers, Hallsboro, Lisbon, Redbug,
Lagoon, Elkton, Emerson, Council, Southeastern Community College,
Kelly, Brunswick, Clarkton, Atkinson and Columbus Regional Healthcare
System.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3470 7837 3469 7835 3468 7835 3467 7832
3465 7832 3464 7831 3463 7832 3460 7830
3458 7826 3457 7825 3463 7819 3454 7811
3422 7870 3437 7883 3471 7838
TIME...MOT...LOC 1926Z 232DEG 33KT 3435 7870
MCKSpecial weather statement, Mar 31, 3:47 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
347 PM EDT Wed Mar 31 2021
NCZ087-SCZ017-024-312015-
Robeson NC-Marlboro SC-Dillon SC-
347 PM EDT Wed Mar 31 2021
...STRONG THUNDERSTORM STATEMENT FOR WEST CENTRAL ROBESON...NORTH
CENTRAL DILLON AND NORTHEASTERN MARLBORO COUNTIES UNTIL 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bennettsville, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Mccoll, Clio, Raemon, Gibson and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3463 7946 3471 7939 3458 7933 3453 7970
3471 7975 3478 7964
TIME...MOT...LOC 1946Z 256DEG 29KT 3464 7964
MCKSpecial weather statement, Mar 31, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT Wed Mar 31 2021
NCZ087-312100-
Robeson NC-
403 PM EDT Wed Mar 31 2021
...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON COUNTY UNTIL 500 PM
EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wakulla, or over Red Springs, moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Springs, Wakulla, Rex, Shannon, Parkton, Rennert and Lumber
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3489 7893 3487 7892 3486 7893
3484 7891 3473 7928 3481 7934 3484 7928
3483 7919 3495 7903
TIME...MOT...LOC 2003Z 241DEG 35KT 3481 7924
IIIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:32 AM EDT | Small Craft Advisory | ILM | 57 hr | |
| Mar 31, 3:17 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
| Mar 31, 3:26 PM EDT | Special Weather Statement | ILM | Columbus | 49 min |
| Mar 31, 3:44 PM EDT | Freeze Watch | ILM | Bladen, Columbus, Pender, Robeson | 23 hr |
| Mar 31, 4:08 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 37 min |
| Mar 31, 5:33 PM EDT | Special Weather Statement | ILM | Bladen | 27 min |
| Mar 31, 6:48 PM EDT | Special Weather Statement | ILM | Columbus | 27 min |
| Mar 31, 7:37 PM EDT | Special Weather Statement | ILM | Columbus | 23 min |
| Mar 31, 2:24 PM EDT | Special Weather Statement | ILM | Horry | 66 min |
| Mar 31, 3:47 PM EDT | Special Weather Statement | ILM | Marlboro | 28 min |
| Mar 31, 5:28 PM EDT | Special Weather Statement | ILM | Williamsburg | 32 min |
| Mar 31, 5:46 PM EDT | Special Weather Statement | ILM | Marion | 29 min |
| Mar 31, 5:58 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 32 min |
| Mar 31, 6:14 PM EDT | Special Weather Statement | ILM | Horry | 31 min |
| Mar 31, 6:25 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 35 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.